Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Having cholesterol, very angry and irritable. On Ace inhibitor and beta blocker. Could the lack of vitamin D and CoQ10 be hurting the heart?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3527 Questions
Question
Hi,
this is about my brother, 74 yo with family and personal hx of CAD s/p quintuple bypass. he has been on statin for many years with total cholesterol of 101, HDL 37, LDL 64. lately (last 8 months), he has been very angry and irritable. I understand this can be a side effect of prolonged cholesterol suppression ( is 101 about 1/2 of what the body needs?) ( next to water is cholesterol the major brain ingredient?). At any rate, is it normal to supress someones cholesterol for so long without periodically checking Vitamin D levels, glucocorticoid and mineral corticoid activity, testtosterone, bile?? Which of the above cholesterol based hormones( to use an old computer term) has priority on interupts?? And which one will decline the fastest?? His K+ is 5.3 but his doctor is not concerned. She never got an aldosterone level. I Think she assumes it is because he is on Ace inhibitor and beta blocker. Can you assure me that it is not because he has no cholesterol to make aldosterone. Could the lack of vitamin D and CoQ10 be hurting his heart more than the vascular "protection" of keeping his cholesterol at 101 be helping his CAD?
Can you assure me that a total cholesterol of 101 with HDL of 37 is better than total cholesterol of say 150 with HDL of 60.
By the way his doctor told him (in writing) that his cholesterol was 101, and normal was less than 200. I told him that was a lie. He agrees that 10 is less than 200 but would not be considered normal. He assures me that professionals would not lie. Am i lying or are they?
By the way I live on social security and the $15 this costs just broke me for the month. So let me tell you what prompted me to consult you. He just went to doctor. She told him physical exam was fine but his blood pressure was low 90/60.
I asked him what his pulse was but he didn't know. I asked what the ekg showed and he said she didn't do one!!!! A hypertensive (normotensive with meds) all of a sudden is hypotensive with last K+ of 5.3 and she isn't concerned?? Is that normal?
Do you know why the cardiac risk calculators available at WWW.WWWW.WW and WWW.WWWW.WW will not calculate mortality rate for people with total cholesterol less than 130?? Must be between 130 and 400. Can you tell me what his mortality rate from all causes is with cholesterol of 101? Its off the charts on everything I've tried to look up.
Posted Mon, 11 Nov 2013 in Hypertension and Heart Disease
 
 
Answered by Dr. Raju A.T 16 hours later
Brief Answer:
Details are below

Detailed Answer:
Hi,

Thanks for your query.

I sincerely apologize for the delayed answer.

Let me answer your questions one by one.

1) ( is 101 about 1/2 of what the body needs?) ( next to water is cholesterol the major brain ingredient?).

--- 101 though is not half the body needs, I would consider it less than the normal requirement. Yes fat in a different form is a major content of the brain.

2) At any rate, is it normal to supress someones cholesterol for so long without periodically checking Vitamin D levels, glucocorticoid and mineral corticoid activity, testtosterone, bile?? Which of the above cholesterol based hormones( to use an old computer term) has priority on interupts?? And which one will decline the fastest??

----No, hormones like Adrenal hormones, Testosterone, and others like Bile, Vit D etc do not suffer deficiency when the cholesterol in the body is low (around 101).

This is because the levels of these hormones are relatively less compared to the levels of Cholesterol in the body. Even with the lower cholesterol no hormone production will be affected. But it is always good to test their levels as in severe cachexia the adrenal hormones can suffer the hit.

3) K+ is 5.3 but his doctor is not concerned. She never got an aldosterone level. I Think she assumes it is because he is on Ace inhibitor and beta blocker. Can you assure me that it is not because he has no cholesterol to make aldosterone.

---- Potassium levels are on the higher side, I too agree with your doctor that it could be a effect of the diuretics he is on but not due to variation in the adrenal hormones. As in such variation of the hormone the Na and Cl are the ones which get deranged first.

4) Could the lack of vitamin D and CoQ10 be hurting his heart more than the vascular "protection" of keeping his cholesterol at 101 be helping his CAD?

-- As mentioned these levels are least affected when cholesterol at 101.

5) Can you assure me that a total cholesterol of 101 with HDL of 37 is better than total cholesterol of say 150 with HDL of 60.

--- No, though its not serious to have such levels which may cause no effect on health but I would consider it not normal. Lower HDL increases cardiac risk. Also when the Total cholesterol drops the risk calculated by HDL increases further.

6) Cholesterol is low, I do not agree with your doctor in saying anything lesser than 200 is normal.

7) A hypertensive (normotensive with meds) all of a sudden is hypotensive with last K+ of 5.3 and she isn't concerned?? Is that normal?

---- It is not normal, He has to be placed on Potassium chelators and the Blood pressure monitored and improved if further drops. Revision if his antihypertensive medications is essential now.

8) Yes, The risk calculators do not find the risk for lower levels. As I mentioned already with the Cholesterol less, The risk elicited by HDL becomes higher even at not too much lower readings. This conclusion can be drawn considering the rate of interconversion.

Hope, I answered your query.

regards,


Above answer was peer-reviewed by
 
Follow-up: Having cholesterol, very angry and irritable. On Ace inhibitor and beta blocker. Could the lack of vitamin D and CoQ10 be hurting the heart? 45 hours later
Thanks DR. XXXXXXX
have a good day.
XXXX
 
 
Answered by Dr. Raju A.T 20 hours later
Brief Answer:
You are welcome.

Detailed Answer:
Thanks for using this service.

Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor